Alert archive / California / Winter Storm Watches in 2018

Winter Storm Watch 2, NWS Eureka, CA

January 19, 2018Trinity County, California

NWS Eureka, CA issued this winter storm watch at Jan 19, 2018, 2:04 PM PST for Trinity County, California. It took effect at Jan 21, 2018, 8:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 19, 2018, 2:04 PM PST (22:04 UTC)
In effect from
Jan 21, 2018, 8:00 AM PST
Expired
Jan 20, 2018, 1:47 PM PST
In force
Issued by
NWS Eureka, CA

County Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 101 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

814 
WWUS46 KEKA 192204
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
204 PM PST Fri Jan 19 2018

...Heavy snow possible in eastern Trinity county valleys...

.Cold air lingering in the valleys of eastern Trinity county will
keep snow levels through the day on Sunday as a strong weather
system moves into the area.

CAZ107-108-200615-
/O.CAN.KEKA.WW.Y.0001.000000T0000Z-180120T0300Z/
/O.NEW.KEKA.WS.A.0002.180121T1600Z-180122T0600Z/
Northern Trinity-Southern Trinity-
204 PM PST Fri Jan 19 2018

...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING ABOVE 3000 FEET...
...WINTER WEATHER ADVISORY IS CANCELLED...

* WHAT...Heavy snow possible. Plan on difficult travel conditions.
  Total snow accumulations of 4 to 7 inches, with localized
  amounts up to 14 inches, are possible.

* WHERE...Trinity County. Highways impacted include Hwy 3 at Scott
  Mountain, Hayfork Summit, and near Trinity Lake as well as Hwy
  299 at Buckhorn Summit.

* WHEN...From Sunday morning through Sunday evening.

* ADDITIONAL DETAILS...Slow down, allow extra time and be 
  prepared for changing conditions. Check the latest forecasts 
  and call 1-800-427-7623 for current road conditions and chain 
  requirements before traveling. Be alert for rock slides in 
  mountainous terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$

CAZ102-105-106-200300-
/O.CON.KEKA.WW.Y.0001.000000T0000Z-180120T0300Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
204 PM PST Fri Jan 19 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING ABOVE 3000 FEET...

* WHAT...Snow occurring. Plan on slippery road conditions, 
  including during the evening commute. Additional snow 
  accumulations of up to two inches are expected.

* WHERE...Del Norte Interior, Northern Humboldt Interior and
  Southern Humboldt County Interior. Mainly rural roads above
  2,500 feet.

* WHEN...Until 7 PM today.

* ADDITIONAL DETAILS...Slow down, allow extra time and be 
  prepared for changing conditions. Check the latest forecasts 
  and call 1-800-427-7623 for current road conditions and chain 
  requirements before traveling. Be alert for rock slides in 
  mountainous terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving. 

For a detailed view of the hazard area visit:
http://www.wrh.noaa.gov/map/?wfo=eka

&&

$$
3 follow-up statements
901 
WWUS46 KEKA 200304
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
704 PM PST Fri Jan 19 2018

...Heavy snow possible in eastern Trinity County valleys...

.Cold air lingering in the valleys of eastern Trinity County will
keep snow levels low throughout the day on Sunday as a storm
system passes over the region .

CAZ102-105-106-200415-
/O.EXP.KEKA.WW.Y.0001.000000T0000Z-180120T0300Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
704 PM PST Fri Jan 19 2018

...WINTER WEATHER ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING
ABOVE 3000 FEET...

Snow showers will continue to diminish tonight with snow levels
holding around 3,000 feet. 1 to 2 inches of additional snowfall 
will be possible for elevations above 3,000 feet primarily over
interior Del Norte and interior northern Humboldt counties.

$$

CAZ107-108-201115-
/O.CON.KEKA.WS.A.0002.180121T1600Z-180122T0600Z/
Northern Trinity-Southern Trinity-
704 PM PST Fri Jan 19 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING ABOVE 3000 FEET...

* WHAT...Heavy snow possible. Plan on difficult travel 
  conditions. Total snow accumulations of 4 to 7 inches, with 
  localized amounts up to 14 inches, are possible.

* WHERE...Trinity County. Highways impacted include Hwy 3 at Scott
  Mountain, Hayfork Summit, and near Trinity Lake as well as Hwy
  299 at Buckhorn Summit.

* WHEN...From Sunday morning through Sunday evening.

* ADDITIONAL DETAILS...Slow down, allow extra time and be 
  prepared for changing conditions. Check the latest forecasts 
  and call 1-800-427-7623 for current road conditions and chain 
  requirements before traveling. Be alert for rock slides in 
  mountainous terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$
928 
WWUS46 KEKA 201211
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
411 AM PST Sat Jan 20 2018

...Heavy snow possible in eastern Trinity County valleys...

.Cold air lingering in the valleys of eastern Trinity County will
keep snow levels low throughout the day on Sunday as a storm
system passes over the region.

CAZ107-108-202015-
/O.CON.KEKA.WS.A.0002.180121T1600Z-180122T0600Z/
Northern Trinity-Southern Trinity-
411 AM PST Sat Jan 20 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING ABOVE 2500 FEET...

* WHAT...Heavy snow possible. Plan on difficult travel conditions.
  Total snow accumulations of 4 to 7 inches are possible at
  elevations between 2500 and 3500 feet, with localized amounts up
  to 14 inches at higher elevations.

* WHERE...Trinity County, generally near and above 2500 feet in
  elevation. Highways impacted include Hwy 3 at Scott Mountain,
  Hayfork Summit, and near Trinity Lake as well as Hwy 299 at
  Buckhorn Summit and Highway 36 east of South Fork Summit. 
 
* WHEN...From Sunday morning through Sunday evening.

* ADDITIONAL DETAILS...Slow down, allow extra time and be 
  prepared for changing conditions. Check the latest forecasts 
  and call 1-800-427-7623 for current road conditions and chain 
  requirements before traveling. Be alert for rock slides in 
  mountainous terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$
290 
WWUS46 KEKA 202147
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
147 PM PST Sat Jan 20 2018

...Heavy snow possible in eastern Trinity County valleys...

.Cold air lingering in the valleys of eastern Trinity County will
keep snow levels low throughout the day on Sunday as a storm
system passes over the region.

CAZ107-210600-
/O.UPG.KEKA.WS.A.0002.180121T1600Z-180122T0600Z/
/O.NEW.KEKA.WS.W.0001.180121T1600Z-180122T0600Z/
Northern Trinity-
147 PM PST Sat Jan 20 2018

...WINTER STORM WARNING IN EFFECT FROM 8 AM TO 10 PM PST SUNDAY...

* WHAT...Heavy snow expected. Plan on difficult travel conditions.
  Total snow accumulations of 5 to 10 inches, with localized 
  amounts up to 20 inches, are expected.

* WHERE...Northern Trinity County including Weaverville, Trinity
  Center, Buckhorn Summit, Scott Mountain Summit. Highways 
  impacted include Highway 3 and 299.

* WHEN...8 AM to 10 PM Sunday.

* ADDITIONAL DETAILS...Slow down, allow extra time and be 
  prepared for changing conditions. Check the latest forecasts 
  and call 1-800-427-7623 for current road conditions and chain 
  requirements before traveling. Be alert for rock slides in 
  mountainous terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. If driving, slow down. Allow extra time and be
prepared for changing conditions. Check the latest forecasts and
call 1-800-427-7623 for current road conditions and chain
requirements before traveling. Be alert for rock slides in 
mountainous terrain.

For a detailed view of the hazard area visit:
http://www.wrh.noaa.gov/map/?wfo=eka

&&

$$

CAZ108-210600-
/O.UPG.KEKA.WS.A.0002.180121T1600Z-180122T0600Z/
/O.NEW.KEKA.WW.Y.0002.180121T1600Z-180122T0600Z/
Southern Trinity-
147 PM PST Sat Jan 20 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM TO 10 PM PST
SUNDAY...

* WHAT...Wet snow expected. Plan on slippery road conditions.
  Total wet snow accumulations of 4 to 7 inches, with localized 
  amounts up to 12 inches over higher elevations, are expected.

* WHERE...Southern Trinity County including Hayfork, Peanut,
  Forest Glen, and South Fork Mountain. Highways impacted include
  Highway 299 and 36.

* WHEN...8 AM to 10 PM Sunday.

* ADDITIONAL DETAILS...Slow down, allow extra time and be 
  prepared for changing conditions. Check the latest forecasts 
  and call 1-800-427-7623 for current road conditions and chain 
  requirements before traveling. Be alert for rock slides in 
  mountainous terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for wet snow means periods of wet snow
will cause primarily travel difficulties. Be prepared for snow
covered roads and limited visibilities, and use caution while
driving. 

For a detailed view of the hazard area visit:
http://www.wrh.noaa.gov/map/?wfo=eka

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter storm watch went out at Jan 19, 4:12 AM PST, 9 hours 52 minutes earlier.

Area forecast discussion, Jan 19, 4:12 AM PST, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
412 AM PST Fri Jan 19 2018

.SYNOPSIS...Showers will persist across the region through
Friday. These showers combined with cold air aloft will yield
mountain snow and possibly coastal hail. A brief period of drier
weather is expected to occur during Saturday, followed by another
round of rain on Sunday.

&&

.DISCUSSION...A cold upper trough (500 mb temperatures below -30C)
was approaching NWRN CA Friday morning. Increasing ascent and
destabilization occurring with the approaching trough was
yielding widespread shower development (as well as offshore
thunderstorms). These showers are expected to produce several
inches of snow for elevations above 2500 feet, as well as sporadic
instances of accumulating hail across coastal roadways. Showers
are forecast to dissipate tonight into Saturday as midlevel
heights rise and temperatures warm aloft. However, this period of
dry weather will be short-lived as another trough enters the
region Saturday night and Sunday.

A zone of augmented WSWLY moisture flux will subsequently impact
the coast of NWRN CA south of the previously mentioned trough. A
robust zone of precipitation will occur as a result, with highest
precipitation rates occurring along WSW facing terrain. In
addition, a subfreezing airmass will be in place over ERN Del
Norte and Humboldt counties, and much of Trinity county. Thus,
accumulating snow appears probable for elevations above ~3000
feet. Snowfall totals may be headline worthy along highway 3 from
roughly Trinity Center to Scott Mountain Summit, as well as
portions of highway 36 in southern Trinity county.

Beyond Sunday, an active/wet pattern is anticipated as another
frontal system moves across the region Monday night/Tuesday,
followed by a second disturbance on Wednesday. By the end of the
forecast period (day 7/day 8), model guidance hints at a long wave
pattern that may support the development of an atmospheric river
tapping into subtropical moisture. However, the details with that
evolution are far from certain.

&&

.AVIATION...Scattered convective showers will continue to impact
most terminals through the next 24 hours, particularly at coastal
terminals like CEC and ACV. Brief periods of heavy rain and low
ceilings will likely result in periodic reductions to MVFR
categories, with prevailing VFR conditions expected otherwise.
Occasional bouts of IFR visibilities and ceilings will be
possible for very brief periods in the vicinity of the strongest
showers, as will brief periods of small hail and minor
accumulations on runways. Showers will be less frequent at UKI,
but periodic MVFR ceilings and occasional scattered IFR low clouds
will be possible here as well. /BRC

&&

.MARINE...Westerly swell continues to dominate the waters early
this morning, although wave heights have largely dropped to 16 to
18 feet, 15 seconds at all local buoys. Meanwhile, moderate
westerly breezes continue to blow generally in the same direction
as the swell, perhaps with a few wind gusts to 25 or 30 kt in the
vicinity of stronger convective showers. This will more or less
continue through Saturday, although winds will gradually veer to
the northwest early Saturday. As a result, wave heights will very
slowly decrease in height through early Saturday, then decrease
more noticeably late Saturday as winds weaken to around 5 or 10
kt. Still, Wave heights are not expected to drop below 10 feet at
any point over the weekend. Hazardous seas warnings will continue
through Saturday morning for now, although this may be downgraded
to a Small Craft Advisory a little bit ahead of schedule if wave
heights continue to fall at their current rate.

On Sunday, an approaching cold front will bring another round of
strong southerly winds, perhaps reaching Gale Force across the
outer waters. At the same time, a reinforcing surge of westerly
swell will arrive, resulting in a chaotic and hazardous sea state
that will last through at least early Monday morning. Decreasing
winds will allow seas to settle through early Tuesday, but this
active pattern will continue with another cold front later
Tuesday. /BRC

&&

.HIGH SURF...While westerly swell continues to result in large
breakers along area beaches, breaking wave heights continue to
steadily fall. The High Surf Advisory will be allowed to expire at
11 AM today, but beachgoers are urged to continue to exercise
caution as breaking waves will remain relatively large through early
Saturday. /BRC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 11 AM PST this morning for CAZ101-103-
     104-109.

     Winter Weather Advisory until 7 PM PST this evening for CAZ102-
     105>108.

NORTHWEST CALIFORNIA COASTAL WATERS...Hazardous Seas Warning
     until 10 AM PST Saturday for PZZ450-455- 470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jan 19, 3:17 AM PST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
317 AM PST Fri Jan 19 2018

CAZ102-105>108-201130-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
317 AM PST Fri Jan 19 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is in effect through Friday evening for
snow accumulations from 3 to 7 inches for elevations above 3000
feet.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional high elevation snow will be possible during Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-104-109-201130-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
317 AM PST Fri Jan 19 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 11 AM PST THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Surf Advisory is currently in effect until 11 AM this morning.
In addition, heavy showers and isolated thunderstorms may produce
accumulating hail on area roadways through Friday afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110>113-201130-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
317 AM PST Fri Jan 19 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 19, 11:55 AM PST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1155 AM PST FRI JAN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     SNOW             8 WSW WEITCHPEC         41.15N 123.85W
01/19/2018  E4.0 INCH        HUMBOLDT           CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL RELAYED A REPORT
            OF 3 TO 4 INCHES OF SNOW AT THE TOP OF BALD
            HILLS ROAD AT AN APPROXIMATE ELEVATION
            AROUND 3,000 FEET. SNOW CHAINS HAVE BEEN
            ADVISED BY THE COUNTY.

&&

RPA

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 10:55 PM PSTHigh Surf AdvisoryEKADel Norte, Humboldt, Mendocino12 hr
Jan 19, 2:40 PM PSTGale WatchEKA24 hr
Jan 19, 2:40 PM PSTSmall Craft AdvisoryEKA42 hr

Nearby

Winter Storm Watches in California, 2018Every winter storm watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.